Minnesota, 2015

High Wind in Minnesota, May 17, 2015

May 17, 2015 · NWS FGF · 1 event in 1 county or zone

During the late morning and early afternoon of May 17th, west central Minnesota was ahead of a vertically stacked low pressure system, which was located over northeast South Dakota. Winds above the surface layer were fairly strong.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late morning and early afternoon of May 17th, west central Minnesota was ahead of a vertically stacked low pressure system, which was located over northeast South Dakota. Winds above the surface layer were fairly strong. A few showers formed, which helped to mix these stronger winds down to the surface in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 17, 9:23 AM CST, 7 minutes earlier.

Area forecast discussion, May 17, 9:23 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1023 AM CDT SUN MAY 17 2015

.UPDATE...
ISSUED AT 1014 AM CDT SUN MAY 17 2015

SFC LOW JUST NORTH OF HURON AT 14Z. DRY SLOT AND CLEARING WORKING
THRU SW MN TO ABOUT BENSON MN ATTM AND THIS DRY SLOT AND SOME SUN
WILL WORK NORTHEAST INTO FAR SE CWA THIS AFTN. SFC LOW PROGGED TO
BE NR FERGUS FALLS AREA MID AFTN AND THEN MOVE NNE JUST WEST OF
BEMIDJI TOWARD 00Z. AREA JUST EAST OF SFC LOW BEST CHC FOR STORMS
THIS AFTN WITH SEVERE CHANCES AS WELL. HOP WRF HOWEVER DOES
INDICATE BEST TSTM POTENTIAL A BIT FARTHER SOUTH AND EAST IN THE
MSP-DLH REGION. A STEADY MODERATE TO HEAVY RAIN WILL CONTINUE OVER
MUCH OF ERN ND. COLDER AIR MOVING SOUTH ALREADY CHANGING RAIN TO
SNOW IN ROLLA AS THEIR TEMP DOWN TO 34F. SPED UP CHANGE OVER A BIT
IN DVL REGION TODAY.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 350 AM CDT SUN MAY 17 2015

PLENTY TO TALK ABOUT THIS MORNING WITH MAJOR STORM TO IMPACT THE
REGION INTO MONDAY. MODELS ARE IN GOOD OVERALL AGREEMENT...SO A
HIGH CONFIDENCE FORECAST IN REGARD TO A MAJOR QPF EVENT FOR THE
REGION...WITH MOST AREAS GETTING 1-2 INCHES OF RAIN THROUGH
TONIGHT...WITH LOCALIZED HIGHER AMOUNTS. THERE WILL BE A SEVERE
RISK TODAY AS WELL...AND SNOW ON THE BACKSIDE OF SYSTEM IN
ADDITION TO VERY STRONG WINDS.

FOR TODAY...A WIDESPREAD AREA OF SHOWERS AND EMBEDDED STORMS WILL
MOVE/DEVELOP FROM SOUTH TO NORTH THIS MORNING. GIVEN THE HIGH
PWATS FROM 1.25 TO AROUND 1.5 INCHES BY 18Z...WILL MENTION
LOCALIZED HEAVY RAINFALL IN ALL AREAS. THERE IS A SLIGHT RISK FOR
SEVERE STORMS ACROSS A GOOD PORTION OF THE SE FA...WITH A
POTENTIAL ENHANCED TORNADO RISK NEAR ANY TRIPLE POINT OR SFC LOW
AREA THIS AFTERNOON. THERE WILL BE AN AREA OF HIGHER SFC BASED
CAPE AROUND 1500 J/KG IF THERE IS SFC HEATING...AND SOMETHING TO
MONITOR FOR SURE. NORTHERLY WINDS WILL ALSO INCREASE AND A WIND
ADVISORY WILL BE ISSUED FOR THE DEVILS LAKE BASIN STARTING
15Z...AND STARTING AT 21Z IN THE VALLEY. THERE WILL BE AROUND
45-50KT TO MIX LATER THIS AFTERNOON INTO MONDAY...SO VERY WINDY
BEHIND THE FRONT. THERE COULD ALSO BE AREAS OF PONDING AND
POTENTIAL URBAN/SMALL STREAM TYPE FLOODING AND WILL HIGHLIGHT THIS
IN AN SPS.

FOR TONIGHT...THE DEFORMATION RAIN BAND WILL CHANGE TO SNOW IN THE
DEVILS LAKE BASIN THEN SLOWLY MOVE TO THE EAST OVERNIGHT. THERE
COULD BE A PERIOD OF SLEET ALSO...PER THE SREF PROBS AND MODEL
SOUNDINGS. GIVEN THE TIME OF YEAR...WILL ONLY MENTION RAIN/SNOW
BUT MIXED PRECIP IS POSSIBLE. WINDS WILL CONTINUE TO BE
STRONG...AND WITH SNOW ACCUMULATING IN THE 1-4 INCH RANGE IN THE
DEVILS LAKE BASIN WILL ISSUE A WINTER WEATHER ADVISORY HERE. WE
WILL NEED TO MONITOR THIS THREAT FURTHER TO THE EAST AND SOUTH
GIVEN THAT 925MB TEMPS FALL BELOW ZERO IN MOST AREAS BY 12Z
MON...A VERY COLD SYSTEM FOR MAY 18 FOR SURE.

ON MONDAY...THE STRONG WINDS WILL PERSIST IN MOST AREAS AND IT
WITH SNOW DURING THE MORNING CHANGING TO A COLD RAIN BY AFTERNOON.
THE HEAVIER PRECIP SHOULD MOVE OUT OF MOST AREAS BY MONDAY
AFTERNOON...WITH TEMPS NOT REACHING 40 IN MOST AREAS.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 350 AM CDT SUN MAY 17 2015

FOR MONDAY NIGHT...MOST AREAS WILL SEE A WIDESPREAD FROST AND
PERHAPS A FREEZE IF SKIES CLEAR. TEMPS SHOULD DROP INTO THE UPPER
20S NORTH AND NEAR 30 SOUTH. IF THERE IS ANY SNOW LEFT ON THE
GROUND...COULD GET EVEN COLDER...PROBABLY NEAR RECORD LOWS.

FOR TUE...IT WILL WARM UP FROM MONDAY AND SHOULD BE DRY WITH HIGH
PRESSURE.

WEDNESDAY THROUGH SATURDAY...DRY HIGH PRESSURE WILL BE IN PLACE OVER
THE REGION ON WEDNESDAY. AN UPPER LEVEL WAVE WILL SKIRT TO THE SOUTH
ACROSS NE/SD ON WEDNESDAY...BUT ANY PRECIP SHOULD REMAIN SOUTH OF
THE CWA. THE AREA STAYS IN DRY NW FLOW WITH A WARMING TREND THROUGH
THE END OF THE WORK WEEK. AN UPPER LEVEL WAVE MAY MOVE THROUGH THE
REGION ON SATURDAY...POSSIBLY BRINGING SOME RAIN SHOWERS WITH IT.
THE GFS AND ECMWF BOTH POINT TOWARD THE BEST CHANCE ACROSS THE SOUTH
ON SATURDAY. TEMPS WILL BE AROUND AVERAGE FOR FRIDAY...AND A LITTLE
COOLER ON SATURDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 640 AM CDT SUN MAY 17 2015

EXPECT A BAND OF STEADY SHOWERS AND STORMS TO OVERSPREAD THE
REGION THIS MORNING. NORTHERLY WINDS WILL ALSO DEVELOP AND
INCREASE FROM WEST TO EAST THROUGH TONIGHT...AND GUST TO AROUND
40KT AT TIMES IN THE WEST. THERE WILL ALSO BE IFR CONDITIONS
DEVELOPING TODAY AND TONIGHT...WITH SOME SNOW MIXING IN AT LEAST
IN THE WEST OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM CDT MONDAY FOR
     NDZ008-016-026>030-038-039-049-052>054.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     MONDAY FOR NDZ006-007-014-015-024.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-007-014-015-
     024.

MN...WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM CDT MONDAY FOR
     MNZ001>004-007-029.

&&

UPDATE...RIDDLE
SHORT TERM...DK
LONG TERM...DK/KNUTSVIG
AVIATION...DK
Hazardous weather outlook, May 17, 6:49 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
749 AM CDT SUN MAY 17 2015

MNZ001-004>009-013-014-NDZ008-016-026>030-038-039-049-052-054-
181300-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-PEMBINA-
EASTERN WALSH COUNTY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY-
749 AM CDT SUN MAY 17 2015

...A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAIN ARE EXPECTED
TODAY. STRONG WINDS WILL ALSO GUST OVER 50 MPH BY AFTERNOON AND
CONTINUE TONIGHT. SNOW WILL MIX WITH THE RAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006-007-014-015-024-181300-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-
749 AM CDT SUN MAY 17 2015

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT

A WIND ADVISORY IS IN EFFECT THIS MORNING THROUGH THIS AFTERNOON

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHERLY WINDS WILL GUST TO 50 MPH TODAY. RAIN WILL CHANGE
TO SNOW TONIGHT WITH 1 TO 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ002-003-015>017-022>024-027>032-040-NDZ053-181300-
NORMAN-CLAY-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND-
749 AM CDT SUN MAY 17 2015

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN TODAY. THERE IS
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM NOON THROUGH 7
PM...INCLUDING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS
FROM EXTREME SOUTHEAST NORTH DAKOTA TO THE NORTHEAST INTO WEST
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, East Otter Tail

When
May 17, 9:30 AM CST
Where
East Otter Tail forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Tin roofing panels and attached pieces of board and insulation were torn from an old widespan poultry barn, with pieces of debris knocking down power lines and blowing onto highway80. The old barn was being used for storage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568857.